Hail, Dundy
- When
- May 15, 7:15 PM MST
- Where
- Dundy County, 0.86 mi SW of Colfer
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.020, -101.880
A severe thunderstorm produced ping-pong ball size hail east of Haigler.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A severe thunderstorm produced ping-pong ball size hail east of Haigler.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 15, 3:54 PM MST, 3 hours 21 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 454 PM MDT Mon May 15 2017 .SHORT TERM...(This evening through Tuesday) Issued at 235 PM MDT Mon May 15 2017 Scattered strong to severe thunderstorms are expected to quickly develop after about 4 pm mdt this afternoon as a weather disturbance moves in from the south-southwest and interacts with the dryline. The activity is expected to move toward the northeast and should be out of the area around 11 pm mdt. Clouds will quickly decrease behind the thunderstorms. Southerly winds will remain in the breezy category overnight keeping modest low level moisture in the area. Low temperatures will remain mild for this time of year with upper 40s to low 50s in far eastern Colorado, mid 50s to low 60s east of the state line. Variable winds under 10 mph expected for much of the morning Tuesday before establishing a south to southeast component at 10 to 20 mph by mid afternoon. 850mb temperatures cool about 5F across the area supporting highs in the mid 70s to around 80 in far eastern Colorado, low to mid 80s elsewhere. Showers and thunderstorms, some severe, are possible during the mid to late afternoon hours through evening for much of the area. .LONG TERM...(Tuesday night through Monday) Issued at 211 PM MDT Mon May 15 2017 For Tuesday night, the dry line is anticipated to be further west than previously forecast, sharpening over the eastern portion of the forecast area before progressing east. A surface low moves across the region with deep layer shear increasing to values exceeding 40 knots. Additionally, MUCAPE values of 2000+ J/kg and steep mid level lapse rates favor severe thunderstorm development along the dry line into the evening hours. The main threats with these storms will be very large hail (2 inches in diameter or greater) and strong winds. A tornado cannot be ruled out. Meanwhile, the first of two upper closed lows advances from the desert southwest and across the High Plains Tuesday night. This negatively tilted trough and cold front bring additional shower and thunderstorm chances to the area, moving from west to east. Precipitation chances associated with the aforementioned low continue into Wednesday. Severe potential decreases with reduced parameters in between the two systems pegged to impact the long term period. A brief dry period is expected midday Wednesday due to a shortwave ridge overhead. Models begin to diverge on Thursday and Friday with the handling of the second (primary) upper closed low. As this system digs across the northern desert southwest and enters the High Plains, it generates shower and thunderstorm chances late Wednesday through Friday. At this time it appears the better severe threat should be east/south of the forecast area. Hope to have a better idea of what will come out of this system in the coming days as differences are resolved. Conditions dry out over the weekend as the upper system exits and heads towards the Great Lakes. There are some lingering chances into Saturday, but it's not clear if that or the dry solution will pan out. Depends on how quickly the disturbance leaves the area. Westerly flow develops aloft on Monday. Temperatures cool for the first part of the period, from the 70s on Wednesday to the 50s/low 60s on Friday. Highs rebound over the weekend and are back in the 70s on Monday. Low temperatures fall from the mid 40s/mid 50s Tuesday night to the low 30s/low 40s Friday night before warming this weekend. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 454 PM MDT Mon May 15 2017 For KGLD...Mainly VFR conditions thru the forecast period. There is a chance for thunderstorms that may bring conditions down due to hail and heavy rain thru 02z-03z Tuesday. Winds SSW 15-30kts thru 12z Tuesday...then WNW around 10kts thru 17z then becoming SE 5-10kts. LLWS 07z-12z 180@55kts. For KMCK...Mainly VFR conditions thru the forecast period. There is a chance for thunderstorms that may bring conditions down due to hail and heavy rain thru 06z Tuesday. Winds SSE 15-30kts thru 10z Tuesday...then SSW around 10kts thru 17z then becoming SE 5-10kts. LLWS 06z-12z 190@35-45kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...JBH AVIATION...JN
Hazardous Weather Outlook National Weather Service Goodland KS 1035 AM MDT Mon May 15 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1035 AM MDT Mon May 15 2017 /1135 AM CDT Mon May 15 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Severe thunderstorms are expected from mid afternoon through the evening hours generally along and east of a line from Benkelman Nebraska to Burlington and Cheyenne Wells Colorado. Large hail, damaging winds over 60 mph and locally heavy rainfall will be the primary threats. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... Another round of severe thunderstorms is expected across the eastern half of the area from late Tuesday afternoon into the overnight hours. The best chance for severe weather will be roughly along and east of a line from Oakley to Atwood to Stratton Nebraska. Very large hail, 2 inches in diameter or greater, along with damaging winds will be the main threats. However, a tornado or two cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 4 PM MDT (5 PM CDT).
Special Weather Statement
National Weather Service Goodland KS
835 PM CDT MON MAY 15 2017
KSZ004-160200-
Norton KS-
835 PM CDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTON COUNTY UNTIL 900 PM CDT...
At 835 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Norcatur to 6 miles west of
Lenora. Movement was east at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Norton, Almena, Lenora, Norcatur, Clayton, Edmond and Densmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Kansas.
LAT...LON 3962 10015 3966 10018 3989 10018 4000 9987
4000 9978 3976 9963 3960 9963
TIME...MOT...LOC 0135Z 260DEG 32KT 3984 10025 3962 10012
HustedSpecial Weather Statement National Weather Service Goodland KS 836 PM CDT MON MAY 15 2017 KSZ014-160145- Thomas KS- 836 PM CDT MON MAY 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN THOMAS COUNTY UNTIL 845 PM CDT... At 836 PM CDT, Doppler radar was tracking a strong thunderstorm near Levant, moving north at 60 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Colby and Levant. This includes Interstate 70 in Kansas between mile markers 41 and 54. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM CDT for northwestern Kansas. LAT...LON 3924 10108 3926 10131 3957 10130 3957 10098 TIME...MOT...LOC 0136Z 186DEG 54KT 3933 10118 Husted
Special Weather Statement
National Weather Service Goodland KS
745 PM MDT MON MAY 15 2017
COZ090-KSZ001-160215-
Yuma County CO-Cheyenne KS-
745 PM MDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO AND NORTHWESTERN CHEYENNE COUNTIES IN
NORTHWESTERN KANSAS UNTIL 815 PM MDT/915 PM CDT/...
At 744 PM MDT/844 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles northeast of Bonny Reservoir, moving north at
35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Beecher Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT/1000
PM CDT/ for northwestern Kansas...and southwestern Nebraska.
LAT...LON 4005 10205 4000 10205 4000 10178 3967 10199
3973 10221 4005 10215
TIME...MOT...LOC 0144Z 199DEG 29KT 3977 10207
HustedPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
800 PM MDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL NORTON 39.84N 99.89W
05/15/2017 M0.75 INCH NORTON KS TRAINED SPOTTER
A MIX OF 1/2 INCH AND 3/4 INCH
&&
JNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
809 PM MDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM HAIL 10 NW ST. FRANCIS 39.87N 101.93W
05/15/2017 E1.50 INCH CHEYENNE KS PUBLIC
TIME ESTIMATED FROM RADAR. RELAYED BY EM.
&&
DRSpecial Weather Statement National Weather Service Goodland KS 809 PM MDT MON MAY 15 2017 NEZ079-080-160230- Hitchcock NE-Dundy NE- 809 PM MDT MON MAY 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HITCHCOCK AND SOUTHEASTERN DUNDY COUNTIES UNTIL 830 PM MDT/930 PM CDT/... At 809 PM MDT/909 PM CDT/, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles west of Benkelman to 7 miles southwest of Stratton. Movement was northeast at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Benkelman, Trenton, Stratton, Parks and Max. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM MDT/1000 PM CDT/ for northwestern Kansas...and southwestern Nebraska. LAT...LON 4022 10092 4000 10126 4000 10176 4021 10161 TIME...MOT...LOC 0209Z 228DEG 18KT 4005 10168 4007 10132 Husted
The Goodland radar (KGLD), 74 km away, was scanning. The volume nearest the first event began at 02:14 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700510.